Did abortifacient injection cause death?
<court>Milwaukee County (Wis) Circuit Court</court>
At 16 weeks’ gestation, a woman’s fetus was diagnosed with Down syndrome. Consequently, she arranged for an abortion with her Ob/Gyn. The physician performed the abortion by injecting prostaglandin into the amniotic cavity. The woman immediately complained of “burning up all over.” Despite this complaint, the physician continued with the injection. A short time afterward, the woman lost consciousness and died 36 hours later from heart failure.
In suing, the woman’s family contended that because the procedure was not guided by ultrasound, the doctor failed to direct the injection into the patient’s womb and instead hit a blood vessel. This caused the abortifacient chemicals to travel to her heart, resulting in cardiac arrest.
The physician argued that the woman suffered an amniotic embolism, which caused her death.
- The jury returned a verdict for the defense.
The cases presented here were compiled by Lewis L. Laska, editor of Medical Malpractice Verdicts, Settlements & Experts. While there are instances when the available information is incomplete, these cases represent the types of clinical situations that typically result in litigation.